Alert archive / Arizona / Flash Flood Warnings in 2014

Flash Flood Warning 8, NWS Tucson, AZ

July 11, 2014Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 11, 2014, 7:44 PM MST for Cochise County, Arizona. It was in force for 91 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2014, 7:44 PM MST (02:44 UTC)
Expired
Jul 11, 2014, 9:15 PM MST
In force
91 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 55 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 8:27 PM MSTFLASH FLOOD3 E Sierra Vista, AZSPOTTER REPORTS MAJOR FLOODING IN DOWNTOWN SIERRA VISTA
Jul 11, 8:34 PM MSTFLASH FLOOD5 Se Sierra Vista, AZCOCHISE SO INFORMED OF ROADS BARRICADED OFF DUE TO FLOODING....MOSON RD AND HEREFORD RD
Jul 11, 9:00 PM MSTFLASH FLOODSierra Vista, AZTAXI FLOODED ON 7TH STREET NORTH OF WILCOX DRIVE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 2.7 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2014-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 268 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2014-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
268 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
2717 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-84 m²/s²
0-3 km storm-relative helicity
-38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

242 
WGUS55 KTWC 120244
FFWTWC
AZC003-120415-
/O.NEW.KTWC.FF.W.0008.140712T0244Z-140712T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
744 PM MST FRI JUL 11 2014

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES THE CITY OF SIERRA VISTA...

* UNTIL 915 PM MST

* AT 740 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAINFALL FROM A CLUSTER OF THUNDERSTORMS OVER SOUTHWEST
  COCHISE COUNTY...NEAR SIERRA VISTA...MOVING SOUTHWEST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  RAMSEY CANYON PRESERVE...CORONADO NATIONAL MEMORIAL AND PARKER
  CANYON LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3134 11046 3168 11045 3167 11015 3134 11013

$$
ZELL
1 follow-up statement
219 
WGUS75 KTWC 120316
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
816 PM MST FRI JUL 11 2014

AZC003-120415-
/O.CON.KTWC.FF.W.0008.000000T0000Z-140712T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE AZ-
816 PM MST FRI JUL 11 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM MST FOR
SOUTHWESTERN COCHISE COUNTY...

AT 813 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE STRONG THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL OVER 
SOUTHWEST COCHISE COUNTY. THESE STORMS WERE MOVING SOUTHWEST AT 
10 MPH. RADAR RAINFALL ESTIMATES OF BETWEEN ONE AND TWO INCHES OF 
RAINFALL HAS FALLEN IN THE SIERRA VISTA AREA IN LESS THAN AN HOUR
WITH A SPOTTER REPORT FROM SIERRA VISTA OF 1.20 INCHES IN 30 
MINUTES.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RAMSEY
CANYON PRESERVE...CORONADO NATIONAL MEMORIAL AND PARKER CANYON LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

&&

LAT...LON 3134 11046 3168 11045 3167 11015 3134 11013

$$
ZELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 1:26 PM MST, 6 hours 18 minutes earlier.

Area forecast discussion, Jul 11, 1:26 PM MST, 6 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
126 PM MST FRI JUL 11 2014

.SYNOPSIS...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED TODAY THROUGH THIS WEEKEND...ESPECIALLY FROM TUCSON
EASTWARD. OTHERWISE...A CHANCE OF THUNDERSTORMS WILL CONTINUE INTO
NEXT WEEK. MOST STORMS WILL OCCUR DURING THE AFTERNOON AND EVENING
HOURS BUT SOME WILL LINGER OVERNIGHT. SOME STORMS WILL PRODUCE
LOCALLY HEAVY RAINFALL AND STRONG WINDS.

&&

.DISCUSSION...LATEST VISIBLE SATELLITE IMAGERY AND KEMX RADAR DATA
INDICATE SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS THE WHITE
MOUNTAINS INCLUDING GREENLEE COUNTY INTO THE GILA REGION OF NEW
MEXICO. MEANWHILE...THE REST OF THE FORECAST AREA IS STARTING TO SEE
SOME SHOWERS AND THUNDERSTORMS DEVELOP ON THE HIGHER TERRAIN. THE
CONVECTION IN GREENLEE COUNTY IS BEING AIDED BY A DISTURBANCE MOVING
INTO WESTERN NEW MEXICO. MEANWHILE...THERE IS A LARGE SCALE UPPER
LOW/INVERTED TROUGH NOW ACROSS EASTERN CHIHUAHUA. AS THESE FEATURES
CONTINUE TO MOVE WEST...THE STEERING FLOW WILL CONTINUE TO BECOME
MORE EASTERLY AS THE AFTERNOON PROGRESSES. THE BEST CHANCE FOR
STORMS THIS AFTERNOON AND INTO THIS EVENING ARE EXPECTED TO BE
MAINLY SOUTH AND EAST OF TUCSON WITH LESSER CHANCES TO THE NORTH AND
WEST OF TUCSON AS SOMEWHAT DRIER LOW LEVEL AIR ADVECTS IN FROM THE
WESTERN DESERTS FROM THE TUCSON AREA WESTWARD. THUS...AS PER THE 12Z
UOFA WRF-NAM AND GFS...EXPECT THE STORMS TO STRUGGLE SOMEWHAT AS
THEY MOVE INTO THE VALLEYS FROM TUCSON WESTWARD. ONE POTENTIAL
THREAT IS FOR SOME GUSTY OUTFLOWS MOVING NORTHWEST INTO THE DESERTS
TO PRODUCE LOCALIZED REDUCED VISIBILITY DUE TO BLOWING DUST. THIS IS
SOMETHING WE'LL BE KEEPING AN EYE ON AS WELL.

HEADING INTO THIS WEEKEND...WE WILL BE WATCHING THE INVERTED TROUGH
NOW IN EASTERN CHIHUAHUA CONTINUE TO PUSH WEST. EXPECT DEEP LAYER
EAST TO NORTHEAST FLOW SATURDAY WHICH IS NORMALLY FAVORABLE...BUT
PWAT VALUES ARE PROGGED TO BE DOWN TO ABOUT 1.2 INCHES AS THAT LOWER
LEVEL DRIER AIR MENTIONED ABOVE CONTINUES TO IMPACT MAINLY THE
WESTERN HALF OF THE FORECAST AREA. THUS...WHILE WE EXPECT SCATTERED
SHOWERS AND THUNDERSTORMS FROM TUCSON EASTWARD...THEY WILL HAVE SOME
TROUBLE PUSHING SOUTHWESTWARD INTO THE LOWER DESERTS DUE TO THE
DRIER AIR.

BY SUNDAY...MOISTURE VALUES ARE PROGGED TO BE ON THE INCREASE AGAIN
AS THE DAY PROGRESSES. THIS IN COMBINATION WITH STRONGER EAST TO
SOUTHEAST STEERING FLOW SHOULD RESULT IN BETTER COVERAGE OF SHOWERS
AND THUNDERSTORMS...WITH THE POTENTIAL OF GETTING ALL THE WAY INTO
THE WESTERN DESERTS AS WELL. THE FLASH FLOODING THREAT WILL LIKELY
BE REDUCED THIS WEEKEND AS WELL DUE TO QUICKER STORM MOTIONS WITH
PERHAPS AN INCREASED SEVERE STORM THREAT.

FOR NEXT WEEK...AN OVERALL ACTIVE PERIOD IS EXPECTED TO START THE
WEEK...PERHAPS TRENDING BACK TOWARDS A LOW TO MID GRADE MONSOON
PATTERN BY THE MIDDLE OF NEXT WEEK AS THE MID/UPPER LEVEL HIGH
CENTERS ITSELF MORE OVER ARIZONA.

&&

.AVIATION...ISOLATED TO SCATTERED TSRA OVER THE MOGOLLON RIM AND
WHITE MOUNTAINS OF EAST CENTRAL ARIZONA AND INTO WEST CENTRAL NEW
MEXICO WILL CONTINUE TO MOVE WEST THROUGH THE AFTERNOON INTO PARTS
OF GRAHAM COUNTY NEAR KSAD. SHRA/TSRA'S WILL DEVELOP OVER COCHISE
COUNTY AND SPREAD WEST DURING THE AFTERNOON AND INTO THE EVENING
HOURS OVER PARTS OF SOUTHEAST ARIZONA...POTENTIALLY AS FAR WEST AS
KTUS. A LESSER CHANCE OF STORMS W OF KTUS...BUT STILL ISOLATED TO
LOW END SCATTERED DEVELOPMENT. MVFR VSBY NEAR +TSRA...AS WELL AS
WIND GUSTS MOSTLY AROUND 35-40 KTS. OTHERWISE...CLOUD DECKS WILL BE
AROUND 8-15K FT AGL. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...MOISTURE WILL REMAIN SUFFICIENT TO PROVIDE SCATTERED
TO PERHAPS NUMEROUS MAINLY AFTERNOON AND EVENING THUNDERSTORMS INTO
NEXT WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

GL

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 5:21 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz114 min
Jul 11, 6:50 PM MSTAreal Flood AdvisoryTWCCochise115 min
Jul 11, 8:33 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz87 min
Jul 11, 9:16 PM MSTFlash Flood WarningTWCCochise59 min
Jul 11, 10:01 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 12, 3:25 AM MSTFlash Flood WatchTWCCochise, Graham, Pima, Santa Cruz19 hr
Jul 12, 3:37 AM MSTBlowing Dust AdvisoryTWCPima, Pinal16 hr
Jul 12, 1:58 PM MSTSpecial Weather StatementTWC32 min

Nearby

Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.